Alabama, 2018Drought in Alabama, February 1 to 13, 2018
February 1 to 13, 2018 · NWS BMX · 17 events in 17 counties and zones
Much above normal rainfall during the first half of the month of February erased rainfall deficits across all of Central Alabama and brought all counties below Severe Drought (D2) status.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much above normal rainfall during the first half of the month of February erased rainfall deficits across all of Central Alabama and brought all counties below Severe Drought (D2) status.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 11:43 PM CST, 17 minutes earlier.
Area forecast discussion, Jan 31, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1143 PM CST Wed Jan 31 2018
.UPDATE...
For 06Z Aviation.
&&
.SHORT TERM...
Through Tonight.
High pressure shifts eastward off the Atlantic coast tonight in
advance of a weak upper level trough and surface cold front.
Moisture increases, but expect any shower activity to remain
quite isolated until after sunrise. Will not carry any pops for
the overnight period. With increasing cloud cover and southerly
winds, overnight lows will be around 15 degrees warmer tonight,
with mid 30s far east to mid 40s west.
14
.LONG TERM...
Thursday through Wednesday.
An overall unsettled pattern sets up for the extended period with
broad upper-level troughing for much of the CONUS and ridging across
the Southwest US. Several impulses/shortwave troughs move through
the larger-scale trough in the next 7 days, leading to a few
rounds of wet weather for Central AL.
First, the elongated trough is stretched through the Midwest and
Central US on Thursday. A cold front associated with this trough
will push through Western TN during the day on Thursday as
southwesterly flow picks up across Central AL, increasing moisture
in a zone of height falls. High resolution models continue to show
at least scattered showers possible early Thursday ahead of the main
front that remains off to our north and west through the afternoon.
By Thursday night, the front begins to push into our northwestern
counties and will slide southeastward through all of Central AL
during the overnight hours Thursday night into Friday morning. I
have kept mention of rain being likely in the forecast, but it's
worth noting that some of the higher resolution models hint at the
band of rain along the front breaking apart as it pushes through, so
we may not see widespread rain. The front has pushed south of our
area by Friday morning, ending our rain chances with high pressure
building in across the area.
The surface high pressure slides through the Ohio River Valley on
Friday and into the Mid-Atlantic States by Saturday morning. This
will shift our winds from northerly to a more easterly flow as the
850mb ridge slides across the Gulf States. That ridge has pushed
east of us by Saturday afternoon/evening as another trough begins to
dig southward through the Great Plains. With troughing to our west
and ridging to our east, expect a more southerly flow to develop
over Central AL, increasing moisture once again ahead of another
cold front.
Models have come into better agreement with the overall timing of
this weekend's system with a surface low developing and moving
through the Gulf States late Saturday night into Sunday. Models
still disagree on the strength of this low as it moves through
Alabama and into Georgia. The GFS intensifies the Low quicker than
the ECMWF does, which results in more wrap-around moisture on the
backside of the low. This also brings in the colder air more
quickly than the ECMWF. I've continued to edge my forecast closer
to the ECMWF, which keeps the trough open at 850mb and the surface
low more broad. This pushes the precip out of our area before the
sub-freezing temperatures move in, limiting any chances for
winter precip across Central AL. The GFS solution would result in
at least some small chance of a winter mix in the northern-most
counties late Sunday night into Monday morning as the low pressure
system is moving out and the upper trough axis swings through.
However, since the GFS hasn't shown strong run to run consistency,
confidence is low in its solution at this time.
A brief period of dry weather expected Monday into Tuesday as the
high pressure slides eastward just to our north and we fall under
low level ridging. Both the GFS and ECMWF then bring another trough
through the region Wednesday into Thursday, which would lead to
another round of increased rain chances. Models differ in timing on
this system in the middle of next week, but both have it moving
through with temperatures above freezing, so don't expect any winter
precip concerns with that system either.
25/Owen
&&
.AVIATION...
06Z TAF Discussion.
The forecast trend appears on track. Clouds are increasing
quickly, and adjusted the ceilings accordingly. Still held
everyone in MVFR. Rain chances increase in the afternoon and
continue into the evening hours. Winds will be gusty right along
the cold front at the tail end of the forecast period.
Surface high pressure has pushed east of the area and a cold front
was inching our way from the west. This has increased the pressure
gradient over the state and therefore the winds. The lightest
winds will be southeast overnight while some of the northern
terminals remain at 6-9kts.
Southerly winds and isentropic lift will allow moisture and
subsequent cloud development of the area overnight. It appears the
best lift and moisture will be between 015-025. The cold front
will affect terminals north by 00z and south around 04z. The best
rain chances are near and just behind the front.
75
&&
.FIRE WEATHER...
Rain chances and moisture return tomorrow and tomorrow night,
with more significant rain chances expected by Sunday. There are
no fire weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 38 57 33 43 26 / 10 40 70 0 0
Anniston 37 59 35 45 27 / 10 30 70 0 0
Birmingham 46 60 34 45 29 / 10 40 70 0 0
Tuscaloosa 47 63 36 48 29 / 10 40 70 0 0
Calera 44 62 36 47 29 / 10 30 70 0 0
Auburn 41 60 41 50 30 / 0 30 50 10 0
Montgomery 45 64 43 51 31 / 10 30 50 10 0
Troy 43 64 45 53 32 / 0 30 40 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jan 31, 3:19 AM CST, 20 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
319 AM CST Wed Jan 31 2018
ALZ011>015-017>050-011230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
319 AM CST Wed Jan 31 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Pickens
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Pickens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D0 category.
Drought, Tuscaloosa
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, Bibb
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Bibb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D0 category.
Drought, Shelby
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D0 category.
Drought, Talladega
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Talladega forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D0 category.
Drought, Walker
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Walker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, Jefferson
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, Blount
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Blount forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, St. Clair
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, Etowah
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Etowah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, Cleburne
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, Calhoun
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, Macon
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, Bullock
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Bullock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, Russell
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, Pike
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Pike forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
Drought, Barbour
- When
- February 1, 12:00 AM CST to February 13, 12:00 PM CST
- Where
- Barbour forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Oklahoma, February 1 to 28, 201848 events
- Drought in New Mexico, February 1 to 28, 201839 events
- Flash Flood and Heavy Rain in Hawaii, February 1 to 6, 201823 events
- Drought in Florida, February 1 to 13, 201820 events
- Drought in Oklahoma, February 1 to 28, 201818 events
- Drought in Texas, February 1 to 21, 201817 events
- Drought in Louisiana, February 1 to 14, 201816 events
- Drought in Kansas, February 1 to 28, 201815 events
- Drought in Georgia, February 1 to 6, 201810 events
- Drought in Montana, February 1 to 28, 201810 events
- Heavy Snow and Winter Weather in West Virginia, February 1 to 2, 201810 events
- Drought in Georgia, February 1 to 13, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741885, 741886, 741888, 741889, 741890, 741892, 741894, 741895, 741896, 741897, 741898, 741899, 741900, 741901, 741902, 741903, 741904.